Alert archive / Kansas / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 52, NWS Hastings, NE

June 6, 2009Jewell County, Mitchell County, Kansas

NWS Hastings, NE issued this severe thunderstorm warning at Jun 6, 2009, 10:00 PM CDT for Jewell County, Mitchell County, Kansas. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 6, 2009, 10:00 PM CDT (03:00 UTC)
Expired
Jun 6, 2009, 10:25 PM CDT
In force
25 min
Issued by
NWS Hastings, NE
Area
Storm-based polygon

Counties Jewell County, KS, Mitchell County, KS

The radar

The Grand Island radar (KUEX), 84 km from the middle of the area, began a volume at 03:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 6, 9:01 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 3.0 hours before the alert went out and 231 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2009-06-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1774 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2009-06-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 168 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1774 J/kg
Mixed-layer CIN
-156 J/kg
Mixed-layer LCL
1716 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
168 m²/s²
0-3 km storm-relative helicity
240 m²/s²
Significant tornado parameter
0.2
Supercell composite
4.3

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 6, 6:46 PM CDT, 3 hours 14 minutes earlier.

Area forecast discussion, Jun 6, 6:46 PM CDT, 3 hours 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HASTINGS NE
646 PM CDT SAT JUN 6 2009

.AVIATION...00Z TAF. LOW CLOUDS HAVE BROKEN FOR THE TIME BEING
IN THE KGRI AREA...EXPECT MVFR CIGS TO SETTLE BACK INTO THE KGRI
AREA OVERNIGHT. HAVE KEPT THE THUNDERSTORMS IN THE VICINITY OF
KGRI OVERNIGHT...BUT THE BEST SHOT FOR STORMS WILL BE SOUTHEAST
OF AREA...AS THE KGRI REMAINS IN BETWEEN TWO AREAS OF BETTER
CONVECTIVE POTENTIAL. MODELS ARE CONSISTENT IN THE DAMP NORTHEAST
FLOW SUNDAY RESULTING IN IFR CEILINGS AND MVFR VSBYS FOR MOST OF
THE DAY AT KGRI.

&&

.PREV DISCUSSION... /ISSUED 247 PM CDT SAT JUN 6 2009/

SHORT TERM...LATE AFTERNOON THROUGH 12Z SUNDAY. FOCUS REVOLVES
AROUND TSTM CHANCES AND WHICH AREAS STAND THE BEST CHANCE OF SEVERE.

BIG PICTURE SHOWS UPPER TROUGH CONTINUING IN THE WESTERN U.S. WITH
PERTURBATIONS EJECTING OVER THE PLAINS. DECENT WESTERLY FLOW ALOFT
WITH UPPER AIR ANALYSIS AND PROFILER NETWORK SHOWING 40+ KTS AT 500
MB AND 60-70 KTS AT JET LEVEL. THE SURFACE BOUNDARY HAS SUNK A
LITTLE SOUTH DURING THE DAY AND STRETCHED FROM OMA TO HJH AND THEN
ACROSS NORTHERN KS. 1PM TEMPS SOUTH OF THE FRONT HAD RISEN INTO THE
UPPER 80S/LOWER 90S WHILE NORTH OF THE FRONT...I.E. NORTHERN HALF OF
OUR CWA...TEMPS WERE STRUGGLING TO MAKE IT OUT OF THE UPPER 50S. LOW
CLOUDS AND FOG HAVE LINGERED NORTH OF THE FRONT. VERY LITTLE EROSION
OF THE STRATUS HAS OCCURRED BUT CLEARING LINE TO THE WEST HAS MADE
IT TO THE WEST EDGE OF THE CWA. MOISTURE POOLING IN THE SOUTHEAST
PART OF OUR CWA AND THEN INTO EASTERN NE AND KS WITH MOST LOCATIONS
IN LOWER 60S. THIS COMPARES TO LOWER 50S NORTH OF THE FRONT IN THE
NW PART OF OUR CWA.

SURFACE BOUNDARY IS PROGGED TO PUSH JUST A LITTLE FURTHER SOUTH AS
HIGH PRESSURE NOSES IN FROM THE NORTH. STILL LOOKS LIKE CONVECTION
WILL INITIATE OFF THE BOUNDARY LATE THIS AFTERNOON. THIS WOULD PLACE
THE BEST CHANCE FOR STORMS IN THE SOUTHEAST PART OF THE CWA. AS
NOTED IN SPC DAY 1 DISCUSSION CAPE VALUES FROM THE 12Z NAM AND RUC
OVERDONE DUE TO HIGH BIAS IN THE MODELS DERIVED LOW LEVEL MOISTURE
AS COMPARED WITH REAL DATA. 12Z NAM HAD SURFACE CAPE OF OVER 1500
J/KG OVER MUCH OF THE CWA BY 18Z. LOOKING AT ANALYSIS FROM THAT
TIME...BEST CAPE ALONG AND SOUTH OF THE FRONT AS ONE WOULD EXPECT.
MAY GET A LITTLE HIGHER VALUES IN THE NORTH LATER THIS AFTERNOON IF
WE CAN GET SOME SUN BUT VALUES TO STILL BE ON THE LOW SIDE.  AS FAR
AS SHEAR GOES...MODELS SHOWING 0-8KM BULK SHEAR OF 60-70 KTS THIS
AFTERNOON AND EVENING...MORE THAN SUFFICIENT FOR SUPERCELLS. BEST
LOW LEVEL SHEAR LOOKS TO BE EAST.

BOTTOM LINE...EXPECT CONVECTION TO FIRE LATE AFTERNOON ALONG FRONTAL
BOUNDARY IN THE SE PART OF OUR CWA. MOVEMENT SHOULD BASICALLY BE E
TO ENE AT 15 TO 20 KTS. AS NIGHT PROGRESSES...LOW LEVEL JET KICKS UP
WITH BEST CONVERGENCE SOUTHEAST OF US. WILL FOLLOW SUIT AND GO WITH
BEST CHANCE FOR TSTMS IN THE SE CWA. HOWEVER...WILL INCLUDE A CHANE
REST OF AREA IN CASE HIGH PLAINS CONVECTION GETS GOING AND MOVES
EAST. OPERATIONAL MODELS AND 4KM WRF LEND SOME CREDENCE TO THIS.

LONG TERM...12Z SUNDAY THROUGH SATURDAY...UPPER SYSTEM STILL TO THE
WEST AT START OF FORECAST PERIOD...BUT WAVE DOES GO THROUGH THE AREA
SUNDAY NIGHT/MONDAY MORNING. THIS WILL BRING AN END TO THIS ROUND OF
WEATHER. WOULD EXPECT THE BEST CHANCES FOR PRECIP TO BE IN THE
NORTHERN AND EASTERN AREAS AS BEST LIFT FROM UPPER SYSTEM IS THERE.
KANSAS ZONES LOOK TO GET DRY SLOTTED WITH LITTLE CHANCES FOR RAIN.
THIS COULD BE ROUND 3 FOR SOME OF THE NEBRASKA COUNTIES AND MAY HAVE
TO KEEP AN EYE ON POSSIBLE FLOODING ISSUES.  WE WILL HAVE TO SEE
WHAT TONIGHT BRINGS.

SURFACE AND UPPER RIDGE MOVE OVERHEAD FOR THE START OF THE WORK
WEEK. THIS WILL GIVE DRY AND COOL WEATHER FOR A FEW DAYS. NEXT SHOT
OF RAIN COMES TUESDAY AFTERNOON AND NIGHT AS WARM AIR ADVECTION
PATTERN SETS UP AHEAD OF NEXT SYSTEM. MODELS ARE TRYING TO GET
THINGS STARTED EARLIER ON TUESDAY...SO WILL HAVE TO WATCH THAT TIME
FRAME.

ACTIVE PATTERN HANGS ON THROUGH THE END OF THE WEEK WITH OCCASIONAL
UPPER WAVES PASSING THROUGH THE AREA. TIMING AND STRENGTH OF EACH OF
THESE ALONG WITH AMOUNT OF MOISTURE AVAILABLE WILL BE THE BIG
QUESTION AS ALWAYS. NOTHING MUCH TO RULE OUT SMALL CHANCES FOR
PRECIP SO WILL KEEP LOW POPS GOING.

TEMP WISE...COOL START IN THIS PERIOD WITH AFTERNOON TEMPS ONLY IN
THE UPPER 50S TO MIDDLE 60S NORTH EXPECTED SUNDAY AND MONDAY.  MORE
SUN IN THE SOUTH WILL HELP TO PUSH TEMPS INTO THE 70S AND LOWER 80S.
MIDDLE PART OF THE WEEK DOES NOT GET TOO MUCH WARMER WITH TEMPS
HOLDING IN THE 70S. WARM UP LOOKS TO GET HERE...HOPEFULLY...BY THE
WEEKEND WHEN TEMPS TRY TO GET BACK UP TO AROUND 80 NORTH TO THE
MIDDLE 80S SOUTH.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
KS...NONE.
&&
Hazardous weather outlook, Jun 6, 6:23 PM CDT, 3 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE HASTINGS NE
623 PM CDT SAT JUN 6 2009

KSZ005>007-017>019-071200-
PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-
623 PM CDT SAT JUN 6 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
KANSAS.

.DAY ONE...TONIGHT.

A STALLED FRONTAL BOUNDARY IN THE AREA WILL BE A TRIGGER FOR
SCATTERED THUNDERSTORMS AFTER SUNSET OVER PARTS OF NORTH CENTRAL
KANSAS. THE MAIN RISK AREA WILL BE SOUTHEAST OF A HEBRON NEBRASKA
TO STOCKTON LINE AFTER 9 PM...THROUGH ABOUT 3 AM. THUNDERSTORMS WHICH
DEVELOP WILL BE CAPABLE OF PRODUCING LARGE HAIL TO THE SIZE OF
GOLF BALLS...AND WIND GUSTS IN EXCESS OF 60 MPH. THERE IS A SLIGHT
RISK FOR AN ISOLATED TORNADO WITH THE INITIAL THUNDERSTORM
DEVELOPMENT NEAR OR SHORTLY AFTER SUNSET...AND FAVORING AREAS
ALONG AND EAST OF STATE HIGHWAY 14.

THE DEVELOPMENT OF THUNDERSTORMS IS SOMEWHAT UNCERTAIN...WITH MORE
WIDESPREAD STORM ACTIVITY LIKELY EAST OF NORTH CENTRAL KANSAS.
HOWEVER...THE RISK OF A FEW SEVERE STORMS IS CERTAINLY POSSIBLE OVER
NORTH CENTRAL KANSAS FOR A TIME LATE THIS EVENING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

SEVERE THUNDERSTORMS WILL AGAIN BE POSSIBLE ON SUNDAY AFTERNOON INTO
SUNDAY NIGHT...INCLUDING THE RISK OF LARGE HAIL AND DAMAGING
WINDS.

THUNDERSTORM CHANCES WILL REMAIN IN THE FORECAST FOR PORTIONS OF THE
OUTLOOK AREA TUESDAY AFTERNOON THROUGH SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATE THIS EVENING AND INTO THE
EARLY OVERNIGHT HOURS.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.WEATHER.GOV/HASTINGS  (ALL LOWERCASE)

NEZ039>041-046>049-060>064-072>077-082>087-071200-
VALLEY-GREELEY-NANCE-SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-
HALL-HAMILTON-YORK-GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-
FURNAS-HARLAN-FRANKLIN-WEBSTER-NUCKOLLS-THAYER-
623 PM CDT SAT JUN 6 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA.

.DAY ONE...TONIGHT.

ISOLATED TO SCATTERED THUNDERSTORMS IN WESTERN NEBRASKA ARE
EXPECTED TO CONTINUE TO MOVE AND DEVELOP EAST AS THE EVENING
PROGRESSES. A FEW SEVERE THUNDERSTORMS ARE POSSIBLE...WITH HAIL
TO THE SIZE OF GOLF BALLS...AND WIND GUSTS IN EXCESS OF 60 MPH
THE MAIN HAZARDS. THESE STORMS WILL MOSTLY LIKELY IMPACT AREAS
WEST OF A LINE FROM GREELEY...THROUGH HASTINGS...TO RED CLOUD
BEFORE MIDNIGHT.

SHORTLY AFTER SUNSET...ANOTHER SEVERE WEATHER RISK AREA MAY SET
UP FOR SOUTHEAST OF HASTINGS. THUNDERSTORMS WILL DEVELOP ALONG A
NEARBY FRONTAL BOUNDARY...SOME OF WHICH MAY BE STRONG TO SEVERE
FOR A TIME. THE MAIN TIME FRAME FOR THUNDERSTORMS IN THIS AREA
WILL BE BETWEEN 9 PM AND 3 AM. THE MAIN HAZARDS WILL BE GOLF BALL
SIZE HAIL...AND WIND GUSTS IN EXCESS OF 60 MPH.

A FEW OF THE STORMS TONIGHT MAY ALSO PRODUCE VERY HEAVY
RAIN...WHICH WOULD AGGRAVATE ANY FLOODING ISSUES ON ALREADY
SATURATED GROUND...ESPECIALLY ALONG AND NORTH OF INTERSTATE 80.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

SEVERE THUNDERSTORMS WILL AGAIN BE POSSIBLE ON SUNDAY INTO SUNDAY
NIGHT. THE MAIN THREAT FOR SEVERE STORMS IS EXPECTED TO BE SOUTH
AND EAST OF A GREELEY TO KEARNEY TO BEAVER CITY LINE.

THUNDERSTORM CHANCES WILL REMAIN IN THE FORECAST FOR PORTIONS OF
THE OUTLOOK AREA TUESDAY AFTERNOON THROUGH SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING AND INTO THE EARLY
OVERNIGHT HOURS.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.WEATHER.GOV/HASTINGS  (ALL LOWERCASE)

In the hours before

Special weather statement, Jun 6, 9:54 PM CDT, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
954 PM CDT SAT JUN 6 2009

KSZ007-019-070330-
JEWELL-MITCHELL-
954 PM CDT SAT JUN 6 2009

...THE NATIONAL WEATHER SERVICE IN HASTINGS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR...

  SOUTHEASTERN JEWELL COUNTY IN NORTH CENTRAL KANSAS
  NORTHEASTERN MITCHELL COUNTY IN NORTH CENTRAL KANSAS
  THIS INCLUDES THE CITY OF BELOIT.

AT 953 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM NEAR BELOIT...AND MOVING NORTHEAST AT 40 MPH.

* SOME LOCATIONS IN THE PATH OF THIS STORM INCLUDE...
  ASHERVILLE...
  SIMPSON...
  SCOTTSVILLE...

PENNY TO NICKEL SIZE HAIL IS EXPECTED WITH THIS STORM AS IT PASSES
THROUGH AREAS NORTH AND EAST OF BELOIT.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

LAT...LON 3956 9830 3974 9792 3939 9791 3931 9817
TIME...MOT...LOC 0253Z 247DEG 35KT 3942 9809

PFANNKUCH
Local storm report, Jun 6, 9:59 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
959 PM CDT SAT JUN 06 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0958 PM     HAIL             BELOIT                  39.47N 98.11W
06/06/2009  E0.75 INCH       MITCHELL           KS   LAW ENFORCEMENT

&&

NWS

The office that day

Everything else NWS Hastings, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 6, 10:45 PM CDTSpecial Weather StatementGIDThayer45 min
Jun 6, 10:56 PM CDTSevere Thunderstorm WarningGIDThayer34 min
Jun 7, 12:55 AM CDTSpecial Weather StatementGIDHamilton35 min
Jun 7, 1:59 AM CDTSpecial Weather StatementGIDYork31 min
Jun 7, 2:03 AM CDTSevere Thunderstorm WarningGIDYork20 min
Jun 6, 9:54 PM CDTSpecial Weather StatementGIDMitchell36 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.